A Case Series of Severe Hyperammonemia Encephalopathy Related to Valproate: Can Antipsychotics Increase the Risk?

  • Effat Davoudi-Monfared Department of Clinical Pharmacy, School of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.
  • Mojan Radmehr Department of Clinical Pharmacy, School of Pharmacy, Tehran University of Medical Sciences, Tehran, Iran.
  • Padideh Ghaeli Roozbeh Psychiatric Hospital, Tehran University of Medical Sciences, Tehran, Iran
  • Maryam Mousavi Research Center for Rational Use of Drugs, Tehran University of Medical Sciences, Tehran, Iran. Roozbeh Hospital, Tehran University of Medical Sciences, Tehran, Iran
Keywords: Antipsychotic, Encephalopathy, Hyperammonemia, Valproate Derivatives

Abstract

Valproate-induced hyperammonemia is a common side effect of valproate, which may occur either without any symptoms or may rarely cause symptoms of encephalopathy. Different risk factors have been defined for this side effect, including some nutritional deficiencies and polypharmacy (eg, other anticonvulsants). Three cases with psychiatric disorder who showed symptoms of severe hyperammonemia encephalopathy and had taken valproate with antipsychotics, especially risperidone, are presented here. In all cases, the symptoms were improved by discontinuation of valproate. Administration of antipsychotic may be considered as a risk factor for hyperammonemic encephalopathy related to valproate, specifically in some prone populations.

References

1. Dealberto MJ. Valproate-induced hyperammonaemic encephalopathy: review of 14 cases in the psychiatric setting. Int Clin Psychopharmacol. 2007; 22:330–7.
2. Carr RB, Sherwsbury K. Hyperammonemia due to valproic acid in the psychiatric setting. Am J Psychiatry. 2007; 164(7):1020–7.
3. Lauren M. Brown, Nicole Cupples, Troy A. Moore (2018) Levocarnitine for valproate-induced hyperammonemia in the psychiatric setting: A case series and literature review. Ment Health Clin. 2018;8(3):148-54.
4. Yue YGW, Wai CK, Peter WYM, Tung WH, Yau CK. A fatal case of valproate-induced hyperammonemic encephalopathy: An update on proposed pathogenic mechanisms and treatment options. Int J Epilep. 2017; 04(02): 181–3.
5. Lewis C, Deshpande A, Tesar GE, Dale R. Valproate-induced hyperammonemic encephalopathy: a brief review. Curr Med Res Opin. 2012; 28(6):1039-42.
6. Rath A, Naryanan TJ, Chowdhary GV, Murthy JM. Valproate-induced hyperammonemic encephalopathy with normal liver function. Neurol India. 2005; 53(2):226-8.
7. Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate-induced hyperammonemic encephalopathy. Acta Neurol Scand. 2006; 114(1):1-7
8. Lheureux PE, Penaloza A, Zahir S, Gris M. Science review: carnitine in the treatment of valproic acid-induced toxicity - what is the evidence? Crit Care. 2005; 9(5):431-40.
9. Rousseau MC, Montana M, Villano P, Catala A, Blaya J, Valkov M, et al. Valproic acid-induced encephalopathy in very long course treated patients. Brain Inj. 2009; 23(12):981–4.
10. Carlson T, Reynolds CA, Caplan R. Case Report: Valproic Acid and Risperidone Treatment Leading to Development of Hyperammonemia and Mania. J Am Acad Child Adolesc Psychiatry. 2007; 46(3):356-61.
11. Carr RB, Shrewsbury K. Hyperammonemia Due to Valproic Acid in the Psychiatric Setting. Am J Psychiatry. 2007 ; 164(7):1020-7.
12. Vitiello B. Valproic acid and risperidone: commentary. J Am Acad Child Adolesc Psychiatry. 2001; 40(8): 866-7.
13. van Wattum PJ. Valproic acid and risperidone: a drug interaction? J Am Acad Child Adolesc Psychiatry. 2003; 42(1):1-2.
14. de Leon J, Susce MT, Pan RM, Fairchild M, Koch WH, Wedlund PJ. The CYP2D6 poor metabolizer phenotype may be associated with risperidone adverse drug reactions and discontinuation. J Clin Psychiatry. 2005; 66(1):15-27.
15. Mizutani T. PM Frequencies of Major CYPs in Asians and Caucasians. Drug Metab Rev. 2003; 35(2-3):99-106.
16. Dinçer M, Akgün A, Bodur S, Gül H, Taş Torun Y, Bolu A, C, Çetinkaya M, Kara H, Cöngöloğlu MH. Hyperammonemic encephalopathy without hepatic dysfunction due to treatment with valproate: four cases and a mini review, Psychiat Clin Psych. 2018; 28(4): 448-460.
17. Cheng M, Tang X, Wen S, Yue J, Wang H. Valproate (VPA)-associated hyperammonemic encephalopathy independent of elevated serum VPA levels: 21 cases in China from May 2000 to May 2012. Compr Psychiatry. 2013; 54(5):562-7
18. Dixit S, Namdeo M, Azad S. Valproate Induced Delirium due to Hyperammonemia in a Case of Acute Mania: A Diagnostic Dilemma. J Clin Diagn Res. 2015; 9(4):VD01-VD02.
Published
2019-07-28
How to Cite
1.
Davoudi-Monfared E, Radmehr M, Ghaeli P, Mousavi M. A Case Series of Severe Hyperammonemia Encephalopathy Related to Valproate: Can Antipsychotics Increase the Risk?. Iran J Psychiatry. 14(3):248-252.
Section
Case Report(s)